Alert archive / Minnesota / Flash Flood Warnings in 2019
Flash Flood Warning 7, NWS La Crosse, WI
NWS La Crosse, WI issued this flash flood warning at Jul 5, 2019, 10:30 PM CDT for Dodge County, Olmsted County, Minnesota. It was in force for 3 hr. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2019, 10:30 PM CDT (03:30 UTC)
- Expired
- Jul 6, 2019, 1:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- None
Counties Dodge County, MN, Olmsted County, MN
The radar
The Minneapolis radar (KMPX), 104 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 10:47 PM CDT | HEAVY RAIN 3 | Kasson, MN | |
| Jul 5, 11:11 PM CDT | FLASH FLOOD | Byron, MN | ONE REPORT OF WATER OVER THE ROAD ACROSS THE WESTERN PART OF THE COUNTY. NO SPECIFIC LOCATION WAS GIVEN. |
| Jul 5, 11:41 PM CDT | HEAVY RAIN 4.8 | Kasson, MN | |
| Jul 5, 11:57 PM CDT | HEAVY RAIN 3.8 | Claremont, MN | RELAYED VIA BROADCAST MEDIA. |
| Jul 5, 11:59 PM CDT | HEAVY RAIN 6.8 | 1 Nw Kasson, MN | RELAYED VIA BROADCAST MEDIA. |
| Jul 6, 12:03 AM CDT | HEAVY RAIN 6.7 | Byron, MN | |
| Jul 6, 12:05 AM CDT | FLASH FLOOD | Mantorville, MN | SEVERAL ROADS THROUGHOUT THE COUNTY CLOSED DUE TO WATER OVER ROADS. |
| Jul 6, 1:16 AM CDT | FLASH FLOOD | Byron, MN | U.S. HIGHWAY 14 CLOSED IN BYRON WITH WATER ACROSS BOTH LANES. VIA KIMT TWITTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 41 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 109 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 859 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted.
101 WGUS53 KARX 060330 FFWARX MNC039-109-060630- /O.NEW.KARX.FF.W.0007.190706T0330Z-190706T0630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service La Crosse WI 1030 PM CDT Fri Jul 5 2019 The National Weather Service in La Crosse has issued a * Flash Flood Warning for... West central Olmsted County in southeastern Minnesota... Dodge County in southeastern Minnesota... * Until 130 AM CDT. * At 1027 PM CDT, local law enforcement reported flash flooding occurring across northern Dodge County. Up to two inches of rain has already fallen within the warned area. * Some locations that will experience flooding include... Dodge Center, Mantorville, Kasson, Byron, West Concord, Claremont, Wasioja, Rock Dell, Concord, Eden, and Danesville. Additional rainfall amounts of one to two are possible in the warned area before rainfall comes to an end overnight. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 4419 9304 4409 9254 4390 9262 4396 9305 $$ Kurz
2 follow-up statements
969 WGUS53 KARX 060335 CCA FFWARX MNC039-109-060630- /O.COR.KARX.FF.W.0007.190706T0330Z-190706T0630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service La Crosse WI 1035 PM CDT Fri Jul 5 2019 The National Weather Service in La Crosse has issued a * Flash Flood Warning for... West central Olmsted County in southeastern Minnesota... Dodge County in southeastern Minnesota... * Until 130 AM CDT. * At 1027 PM CDT, local law enforcement reported flash flooding occurring across northern Dodge County. Up to two inches of rain has already fallen within the warned area. * Some locations that will experience flooding include... Dodge Center, Mantorville, Kasson, Byron, West Concord, Claremont, Wasioja, Rock Dell, Concord, Eden, and Danesville. Additional rainfall amounts of one to two inches are possible in the warned area before rainfall comes to an end overnight. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 4419 9304 4409 9254 4390 9262 4396 9305 $$ Kurz
041 WGUS73 KARX 060527 FFSARX Flash Flood Statement National Weather Service La Crosse WI 1227 AM CDT Sat Jul 6 2019 MNC039-109-060630- /O.CON.KARX.FF.W.0007.000000T0000Z-190706T0630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Olmsted MN-Dodge MN- 1227 AM CDT Sat Jul 6 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM CDT FOR WEST CENTRAL OLMSTED AND DODGE COUNTIES... At 1221 AM CDT, local law enforcement reported multiple roads closed across Dodge County due to flooding. Up to 5 to 7 inches of rain have fallen over parts of Dodge and western Olmsted Counties. Some locations that will experience flooding include... Dodge Center, Mantorville, Kasson, Byron, West Concord, Claremont, Wasioja, Rock Dell, Concord, Eden, County Roads 20 And 5, Danesville, Highway 57 And 570th Street, County Roads 6 And 15, Salem Corners, County Roads 5 And 6, Highway 56 And County 6, County Roads 1 And 24, Oxbow Park and County Roads 6 And 9. Little additional rainfall is expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 4419 9304 4409 9254 4390 9262 4396 9305 $$ JAM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 6:50 PM CDT, 3 hours 40 minutes earlier.
Area forecast discussion, Jul 5, 6:50 PM CDT, 3 hours 40 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 650 PM CDT Fri Jul 5 2019 .SHORT TERM...(Tonight through Sunday) Issued at 230 PM CDT Fri Jul 5 2019 Line of convection has fired up to the east, along a sfc front. To the west, mass of showers/storms have steadily diminished, associated with an mcv. Increasing instability through the rest of the afternoon should provide enough of a kick for that mcv to fire off scattered showers/storms as it rolls east across the local area from late afternoon through the evening. Upwards of 1500 J/kg SBCAPE to work with but only about 20 kts of 0-3 km shear. Could see a few stronger storms capable of stronger wind gusts, small hail and heavy downpours. Not a lot of wind a loft, but looks like enough of a steering current per bufkit soundings to keep storms from becoming stationary/slow moving - which could result in localized flooding concerns. Overall, not completely ruling out isolated severe storm, but a few stronger looks more likely. Pcpn could linger into the early morning hours Sat in western/central WI. Meanwhile out over the plains, another storm complex is expected to fire as the low level jet/moisture transport nose into an upper level shortwave trough. This shortwave/mcv then spins east Sat with a weakening trend as the flow flattens out and it loses the 850 mb jet/moisture push. In addition, drier northeasterly flow will be in place across the local area thanks to weak high pressure. Another similar scenario for Sat night/Sun. How far east the pcpn makes it and/or ability to refire scattered pcpn at peak heating are the main questions - and the models have differing opinions. Leaning toward the dry air winning out, but some small chances could be needed at times Sat/Sun west of the Mississippi at times. Cooling down with less humidity thanks to the aforementioned northeast flow for Sat/Sun. Temps right around the seasonable normals (even a bit cooler), and with dewpoints closer to 60, a lot more comfortable. .LONG TERM...(Monday through Friday) Issued at 230 PM CDT Fri Jul 5 2019 GFS/EC pointing to a fairly progressive, mostly zonal upper level flow for the new work week, with bouts of shortwave ridging and troughing. Temperatures look to stay seasonable, but the higher dewpoints/humidity (ala the past few days) looks to hold just south/west of the local area. A continued welcome break for most from the recent higher humidity/muggy days and nights. A weak sfc high coupled with upper level ridge axis overhead should get the new work week kicked off on a dry note. This ridge quickly shifts east on Tue as an upper level shortwave approaches from the norhtern plains. Shower/storm chances would ramp up by Tue afternoon if the timing holds, continuing through at least Wed morning. Model differences lower confidence for pcpn chances after that, with the usual timing/location challenges presenting a variety of potential outcomes. Blends result in low chances for most days as a result, and will let those ride for now. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 650 PM CDT Fri Jul 5 2019 A cluster of thunderstorms continues to drift east/southeast through southern Minnesota. A storm or two may impact RST over the next few hours, but as we approach sunset and instability diminishes, expect the activity to gradually weaken before it approaches LSE. Not anticipating any severe storms, but brief MVFR to IFR conditions and erratic winds are possible if any storm happens to move over either terminal. Shower chances will continue through early Saturday morning, and then models are in good agreement with low stratus (MVFR to IFR cigs) advecting into the area area towards daybreak. This low stratus should scatter out with rising ceilings by midday as daytime mixing develops. Winds will stay light through the period, generally out of the north to northeast. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Rieck LONG TERM....Rieck AVIATION...Kurz
Hazardous weather outlook, Jul 5, 5:30 AM CDT, 17 hours before
Hazardous Weather Outlook National Weather Service La Crosse WI 530 AM CDT Fri Jul 5 2019 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-061030- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 530 AM CDT Fri Jul 5 2019 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Thunderstorms will be possible through tonight. Some of the stronger storms will have the potential to produce locally heavy rains and gusty winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The chances for thunderstorms will continue through the weekend. Severe weather is not expected with this activity. Additional chances for thunderstorms will occur from Monday night through Thursday. It is too early to determine if there is a risk of severe storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through the weekend. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. 04/DMD
In the hours before
Special weather statement, Jul 5, 6:55 PM CDT, 3 hours 35 minutes before
Special Weather Statement National Weather Service La Crosse WI 655 PM CDT Fri Jul 5 2019 IAZ008-060030- Mitchell- 655 PM CDT Fri Jul 5 2019 ...A STRONG THUNDERSTORM WILL AFFECT WESTERN MITCHELL COUNTY... At 655 PM CDT, a strong thunderstorm was located near St. Ansgar, or 10 miles southeast of Northwood, moving east at 10 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Osage, St. Ansgar, Stacyville, Mitchell, Carpenter, and Osage Spring Park. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4343 9302 4345 9279 4324 9279 4327 9302 TIME...MOT...LOC 2355Z 270DEG 10KT 4335 9304 Kurz
Special weather statement, Jul 5, 7:43 PM CDT, 2 hours 47 minutes before
Special Weather Statement National Weather Service La Crosse WI 743 PM CDT Fri Jul 5 2019 MNZ094-060115- Mower- 743 PM CDT Fri Jul 5 2019 ...A STRONG THUNDERSTORM WILL AFFECT WESTERN MOWER COUNTY... At 743 PM CDT, a strong thunderstorm was located near Austin, moving northeast at 20 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Austin, Brownsdale, Rose Creek, and Mapleview. LAT...LON 4378 9285 4362 9271 4353 9296 4364 9304 TIME...MOT...LOC 0043Z 234DEG 16KT 4362 9294 Kurz
Special weather statement, Jul 5, 7:54 PM CDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service La Crosse WI
754 PM CDT Fri Jul 5 2019
IAZ008-060130-
Mitchell-
754 PM CDT Fri Jul 5 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MITCHELL COUNTY...
At 753 PM CDT, a strong thunderstorm was located near Osage, moving
east at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Osage, Riceville, Mitchell, McIntire, Orchard, Brownville, Little
Cedar, New Haven, Osage Spring Park, and Pioneer State Park.
LAT...LON 4345 9257 4332 9255 4321 9255 4321 9285
4334 9289
TIME...MOT...LOC 0053Z 259DEG 21KT 4323 9280
KurzSpecial weather statement, Jul 5, 8:50 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service La Crosse WI
850 PM CDT Fri Jul 5 2019
IAZ010-011-060215-
Winneshiek-Allamakee-
850 PM CDT Fri Jul 5 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ALLAMAKEE AND
SOUTHEASTERN WINNESHIEK COUNTIES...
At 850 PM CDT, a strong thunderstorm was located near Ossian, or 11
miles southeast of Decorah, moving east at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Postville, Ossian, Castalia, Frankville, State Road 51 And County W
48 and County Road W 46 And Centennial Road.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4309 9181 4322 9178 4321 9151 4308 9156
4308 9169
TIME...MOT...LOC 0150Z 286DEG 15KT 4315 9170
KurzThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:43 PM CDT | Special Weather Statement | ARX | Mower | 32 min |
| Jul 6, 1:28 AM CDT | Flash Flood Warning | ARX | Dodge, Olmsted | 3 hr |
| Jul 6, 4:32 AM CDT | Areal Flood Warning | ARX | Dodge, Olmsted | 6 hr |
| Jul 6, 6:48 AM CDT | Areal Flood Warning | ARX | Olmsted | 10 hr |
| Jul 6, 8:32 AM CDT | River Flood Warning | ARX | Olmsted | 36 hr |
| Jul 6, 9:25 AM CDT | River Flood Warning | ARX | Wabasha | 51 hr |
Nearby
Flash Flood Warnings in Minnesota, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.